Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 249, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2011, 11:59 PM CDT for McLean County, Ward County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2011, 11:59 PM CDT (04:59 UTC)
- Expired
- Aug 5, 2011, 1:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 11:59 PM CDT | HAIL 1.75 | Max, ND | RELAYED FROM THE MINOT AIR FORCE BASE...HAIL OCCURRED AT THEIR DELTA COMPLEX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 592 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
524
WUUS53 KBIS 050459
SVRBIS
NDC055-101-050600-
/O.NEW.KBIS.SV.W.0249.110805T0459Z-110805T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1159 PM CDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
* UNTIL 100 AM CDT
* AT 1155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MAX...OR 29 MILES SOUTH OF MINOT...AND MOVING SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAX AND BENEDICT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4768 10067 4766 10067 4745 10110 4779 10141
4792 10124
TIME...MOT...LOC 0458Z 310DEG 18KT 4781 10125
WIND...HAIL 60MPH 1.00IN
$$
TAEGER/HAMILTON2 follow-up statements
129
WWUS53 KBIS 050514
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1214 AM CDT FRI AUG 5 2011
NDC101-050522-
/O.CAN.KBIS.SV.W.0249.000000T0000Z-110805T0600Z/
WARD ND-
1214 AM CDT FRI AUG 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4768 10067 4766 10067 4745 10110 4778 10136
4785 10121 4785 10115
TIME...MOT...LOC 0512Z 310DEG 18KT 4776 10117
$$
NDC055-050600-
/O.CON.KBIS.SV.W.0249.000000T0000Z-110805T0600Z/
MCLEAN ND-
1214 AM CDT FRI AUG 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MCLEAN COUNTY UNTIL 100 AM CDT...
AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHEAST OF MAX...OR 32 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT
20 MPH.
IN ADDITION...AT 1205 AM CDT...GOLF BALL SIZE HAIL WAS REPORTED 33
MILES SOUTH OF MINOT WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN MCLEAN COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4768 10067 4766 10067 4745 10110 4778 10136
4785 10121 4785 10115
TIME...MOT...LOC 0512Z 310DEG 18KT 4776 10117
WIND...HAIL 60MPH 1.75IN
$$
TAEGER/SCHECK027
WWUS53 KBIS 050604
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
104 AM CDT FRI AUG 5 2011
NDC055-050613-
/O.EXP.KBIS.SV.W.0249.000000T0000Z-110805T0600Z/
MCLEAN ND-
104 AM CDT FRI AUG 5 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCLEAN COUNTY
HAS BEEN REISSUED...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
LAT...LON 4768 10067 4766 10067 4745 10110 4778 10136
4785 10121 4785 10115
TIME...MOT...LOC 0514Z 310DEG 18KT 4775 10116
$$
TAEGER/SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:56 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 4, 10:56 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1056 PM CDT THU AUG 4 2011 .UPDATE... CANCELLED SEVERE THUNDERSTORM WATCH. && .DISCUSSION... LATEST RADAR TRENDS SUGGEST THAT WHILE CONVECTION IS LIKELY TO CONTINUE THROUGH THE NIGHT...STORMS WILL BE SUB-SEVERE WITH SMALL HAIL AND WINDS TO 45 MPH. FOR THIS REASON...THE SEVERE THUNDERSTORM WATCH WAS ALLOWED TO EXPIRE AS PLANNED. && .AVIATION... ADDITIONAL THUNDERSTORM ACTIVITY IN THE KDIK AERODROME SHOULD BE LIMITED...THOUGH A WEAK SHOWER WITH MVFR CONDITIONS CANNOT BE RULED OUT UNTIL AFTER 0430 UTC. LOOK FOR THUNDERSTORMS TO IMPACT KBIS AROUND 04-0530 UTC. ELSEWHERE...VFR CONDITIONS WILL PREVAIL UNTIL FRIDAY AFTERNOON/EVENING THUNDERSTORMS ERUPT AGAIN. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR NDZ001>005-009>013-017>023-025-031>037-040>048-050-051. && SCHECK
Hazardous weather outlook, Aug 4, 10:39 PM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1039 PM CDT THU AUG 4 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060345- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1039 PM CDT THU AUG 4 2011 /939 PM MDT THU AUG 4 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY ALONG THE INTERSTATE 94 CORRIDOR. THE MAIN THREATS ARE SMALL HAIL AND WINDS UP TO 45 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONGER SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON FRIDAY. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED FRIDAY AFTERNOON AND EVENING. SCHECK
In the hours before
Special weather statement, Aug 4, 9:16 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 916 PM CDT THU AUG 4 2011 NDZ033-034-041-050300- HETTINGER ND-MORTON ND-STARK ND- 816 PM MDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...EASTERN STARK AND NORTHWESTERN HETTINGER COUNTIES UNTIL 900 PM MDT/1000 PM CDT/... AT 813 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES EAST OF DICKINSON TO 15 MILES SOUTH OF DICKINSON...AND MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TAYLOR... RICHARDTON... LEFOR... HEBRON... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HAMILTON
Special weather statement, Aug 4, 9:34 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 934 PM CDT THU AUG 4 2011 NDZ033-034-041-042-050330- GRANT ND-HETTINGER ND-MORTON ND-STARK ND- 834 PM MDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...EASTERN STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL 930 PM MDT/1030 PM CDT/... AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES EAST OF DICKINSON TO 20 MILES SOUTHEAST OF DICKINSON...AND MOVING SOUTHEAST AT 30 MPH. WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TAYLOR... RICHARDSON... HEBRON... GLEN ULLIN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
Special weather statement, Aug 4, 10:05 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1005 PM CDT THU AUG 4 2011 NDZ034-042-050345- GRANT ND-MORTON ND- 1005 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON AND NORTHERN GRANT COUNTIES UNTIL 1045 PM CDT/945 PM MDT/... AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 40 MILES EAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GLEN ULLIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 4, 10:25 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1025 PM CDT THU AUG 4 2011 NDZ033-034-041-042-050430- GRANT ND-HETTINGER ND-MORTON ND-STARK ND- 1025 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN MORTON...SOUTHEASTERN STARK...NORTHEASTERN HETTINGER AND NORTHWESTERN GRANT COUNTIES UNTIL 1130 PM CDT/1030 PM MDT/... AT 1023 PM CDT/923 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 38 MILES WEST OF MANDAN TO 38 MILES SOUTHEAST OF DICKINSON...AND MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND BRIEF BUT HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... HEART BUTTE DAM... NEW SALEM... ALMONT... SWEET BRIAR LAKE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TAEGER
Special weather statement, Aug 4, 11:42 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1142 PM CDT THU AUG 4 2011 NDZ011-021-050545- MCLEAN ND-WARD ND- 1142 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND NORTHERN MCLEAN COUNTIES UNTIL 1245 AM CDT... AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAX... BENEDICT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TAEGER
Special weather statement, Aug 4, 11:52 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1152 PM CDT THU AUG 4 2011 NDZ011-021-050545- MCLEAN ND-WARD ND- 1152 PM CDT THU AUG 4 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD AND CENTRAL MCLEAN COUNTIES UNTIL 1245 AM CDT... AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER THE TOWN OF MAX...OR 27 MILES SOUTH OF MINOT...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAX AND COLEHARBOR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TAEGER
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:47 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 58 min |
| Aug 5, 1:00 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 37 min |
| Aug 5, 2:59 AM CDT | Areal Flood Advisory | BIS | Sheridan, Wells | 6 hr |
| Aug 5, 12:18 PM CDT | Areal Flood Advisory | BIS | Billings, Dunn, Golden Valley, McKenzie | 6 hr |
| Aug 5, 2:19 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 56 min |
| Aug 5, 2:26 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 29 min |
| Aug 5, 3:18 PM CDT | Flash Flood Warning | BIS | Billings, Dunn, Stark | 6 hr |
| Aug 5, 3:44 PM CDT | Flash Flood Warning | BIS | Billings, Golden Valley, Slope | 2 hr |
| Aug 5, 3:51 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 54 min |
| Aug 5, 4:13 PM CDT | Severe Thunderstorm Warning | BIS | Bowman | 47 min |
| Aug 5, 4:45 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 60 min |
| Aug 5, 4:59 PM CDT | Flash Flood Warning | BIS | Stark | 6 hr |
| Aug 5, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Mercer, Morton, Oliver, Stark | 67 min |
| Aug 5, 5:34 PM CDT | Tornado Warning | BIS | Morton | 26 min |
| Aug 5, 5:42 PM CDT | Areal Flood Advisory | BIS | Grant, Mercer, Morton, Oliver | 93 min |
| Aug 5, 6:04 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 41 min |
| Aug 5, 6:19 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 39 min |
| Aug 5, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Oliver | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.